MAUDE Adverse Event Report: ZIMMER GMBH NCB®, DF PLATE, LEFT, 13 HOLES, LENGTH 324 MM; IMPLANT, TRAUMA

ZIMMER GMBH NCB®, DF PLATE, LEFT, 13 HOLES, LENGTH 324 MM; IMPLANT, TRAUMA
Catalog Number 0203260113
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Necrosis (1971); Pain (1994); Swelling/ Edema (4577); Crepitus (4893)
Date of Event 06/03/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had an initial surgery with an ncb plate.Subsequently, experienced extreme swelling in her left thigh and a fracture of the plate was discovered during x-ray diagnostics.It is unknown if revision surgery is planned or was performed.Diligence is completed and no further information on the reported event has been provided.
 
Additional Manufacturer Narrative
(b)(4).G2.Report source: germany.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch will be submitted.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.
 
Event or Problem Description
Diligence is completed and no further information on the reported event has been provided.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: a2, a5, b3, b4, b5, b7, d6b, d10, e1, e3, g3, g6, h2, h6, h11.D10.Depuy synthes lcp plate item# unknown lot# unknown.Depuy synthes screws x7 item# unknown lot# unknown.Ncbâ®, locking cap x 16 item# 0202150300 lot# 3181212.Ncbâ®, locking cap x 2 item# 0202150300 lot# 3164668.Ncbâ®, cortical screw, 5.0 mm, 32 mm item# 0202150032 lot# 3154725.Ncbâ®, cortical screw, 5.0 mm, 32 mm item# 0202150032 lot# 3166318.Ncbâ®, cortical screw, 5.0 mm, 32 mm item# 0202150032 lot# 3145398.Ncbâ®, cortical screw, 5.0 mm, 34 mm item# 0202150034 lot# 3156391.Ncbâ®, cortical screw, 5.0 mm, 34 mm item# 0202150034 lot# 3121461.Ncbâ®, cortical screw, 5.0 mm, 36 mm item# 0202150036 lot# 3154727.Ncbâ®, cortical screw, 5.0 mm, 38 mm item# 0202150038 lot# 3145401.Ncbâ®, cortical screw, 5.0 mm, 38 mm item# 0202150038 lot# 3154729.Ncbâ®, cortical screw, 5.0 mm, 38 mm item# 0202150038 lot# 3131965.Ncbâ®, cortical screw, 5.0 mm, 40 mm item# 0202150040 lot# 3158645.Ncbâ®, cortical screw, 5.0 mm, 44 mm item# 0202150044 lot# 3077491.Ncbâ®, cortical screw, 5.0 mm, 46 mm item# 0202150046 lot# 3175664.Ncbâ®, cancellous screw, 㸠5.0 mm, 32 mm, 50 mm item# 0202152050 lot# 3155798.Ncbâ®, cortical screw, 5.0 mm, 55 mm item# 0202150055 lot# 3116868.Ncbâ®, cancellous screw, 㸠5.0 mm, 32 mm, 70 mm item# 0202152070 lot# 3077751.Ncbâ®, cancellous screw, 㸠5.0 mm, 32 mm, 75 mm item# 0202152075 lot# 3086978.
 
Event or Problem Description
It was reported that a patient had an initial orif of a distal femur periprosthetic fracture performed with competitor plate and screws.Subsequently, the patient fell while using her walker and refractured her femur.A revision of the implants occurred approximately 3 months post implantation; during which, an ncb plate and screws were placed at the lateral pseudoarthrosis fracture site, and a competitor plate and screws were placed at the ventral fracture site.The patient had been ambulating well until presenting to the emergency clinic approximately 3 months after the revision.With increased pain, swelling, and crepitus in the leg.X-rays showed a fracture of the ncb plate and pulling away of the ventral plate distally along with a broken screw in the competitor plate.The patient returned to surgery for a second orif revision.All plates and screws were removed, and competitor plates and screws were placed.Diligence is completed and no further information on the reported event has been provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: no product was returned or pictures provided; a product evaluation could not be performed.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Review of the complaint history identified additional similar complaints for the reported item and no additional similar complaints for the reported part and lot combination.Complaints are monitored per complaint trending process in order to identify potential adverse trends.Medical records were provided and reviewed by a healthcare professional.The patient initially underwent open reduction and internal fixation (orif) of a left distal femur periprosthetic fracture.During this procedure, a competitor plate and screws were implanted.Following a subsequent fall while using a walker, the patient sustained a refracture of the femur.Then, a first revision surgery was performed.An ncb plate and screws were implanted at the lateral pseudoarthrosis site, while a competitor plate and screws were placed at the ventral fracture site.The patient ambulated well for a time and then she presented to the emergency clinic with increased leg pain, swelling, and crepitus.Radiographs revealed a fracture of the ncb plate and a broken screw in the competitor plate.As a result, the patient underwent a second revision orif.During surgery the fracture of the two plate was confirmed, and necrotic bone and tissue were found and removed; all previously implanted products were removed and replaced with competitor plates and screws.Notable medical history includes obesity (bmi 31.2); l3/l4 and l5/s1 disc prolapse; acute aortic syndrome; hypothyroidism; hypertension; bilateral total knee arthroplasty (tka); appendectomy; cholecystectomy; hysterectomy; chronic use of oral anticoagulants; left femoral periprosthetic fracture; postmenopausal osteoporosis with pathological fractures; a history of recurrent falls.Review of the manufacturing records confirm that the product was manufactured according to specification; therefore, it is not expected that the manufacturing process contributed to the reported issue.A review of the medical records reveals that the patient is obese and suffer from osteoporosis.Instruction for use indicates poor bone quality as a contraindication for implantation of the plate.Additionally, the ifu highlight that the risk of adverse effects, such as implant failure, increases with delayed union/non-union, patient weight and activity level.Based on the review of the provided radiographs, the presence of screws in each of the nbc holes, along with the addition of a lateral competitor plate can be observed.On both plates, the screws are positioned very close to the fracture line.This configuration may have created an excessively rigid construct, limiting the necessary flexibility of the plate under load.Such rigidity can lead in abnormal stress distribution, potentially reducing the service life of the implant.In conclusion, a fracture of the ncb plate can be confirmed.Identified potential contributing factors, including poor bone quality, patient obesity, and an excessively rigid plate configuration, which may have led to abnormal stress distribution and subsequent plate fracture.However, the extent to which each factor contributed remains unclear.As the cause is likely multifactorial, involving both patient- and procedure-related elements, a definitive root cause could not be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
NCB®, DF PLATE, LEFT, 13 HOLES, LENGTH 324 MM
Common Device Name
IMPLANT, TRAUMA
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key21883720
Report Number0009613350-2025-00329
Device Sequence Number8097640
Product Code HRS
UDI-Device Identifier00889024297418
UDI-Public(01)00889024297418(10)3167450
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number0203260113
Device Lot Number3167450
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2025
Supplement Date Received by Manufacturer06/13/2025
06/18/2025
08/14/2025
Initial Report FDA Received Date04/22/2025
Supplement Report FDA Received Date06/13/2025
07/14/2025
08/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Other;
Patient Age87 YR
Patient SexFemale
Patient Weight88 KG